Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 266, NWS Lincoln, IL

September 8, 2008Jasper County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Sep 8, 2008, 9:04 PM CDT for Jasper County, Illinois. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2008, 9:04 PM CDT (02:04 UTC)
Expired
Sep 8, 2008, 9:45 PM CDT
In force
41 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

County Jasper County, IL

The radar

The Evansville,IN radar (KVWX), 95 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 8, 7:04 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
469 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 090204
SVRILX
ILC079-090245-
/O.NEW.KILX.SV.W.0266.080909T0204Z-080909T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
904 PM CDT MON SEP 8 2008

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN SOUTHEAST ILLINOIS...

* UNTIL 945 PM CDT.

* AT 905 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WHEELER...OR ABOUT 11 MILES WEST OF NEWTON...AND WAS MOVING EAST AT
  34 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BOGOTA...
  NEWTON...
  HIDALGO...
  WILLOW HILL...
  STE. MARIE...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3917 8796 3888 8796 3891 8836 3917 8836
TIME...MOT...LOC 0205Z 271DEG 30KT 3905 8832

$$

CHURCHILL
2 follow-up statements
000 
WWUS53 KILX 090224
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
924 PM CDT MON SEP 8 2008

ILC079-090245-
/O.CON.KILX.SV.W.0266.000000T0000Z-080909T0245Z/
JASPER-
924 PM CDT MON SEP 8 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHERN JASPER COUNTY...

AT 919 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 3
MILES SOUTHEAST OF GILA...OR ABOUT 7 MILES NORTHWEST OF NEWTON...
MOVING EAST AT 34 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  SAM PARR STATE PARK...
  HUNT CITY...
  YALE...
  WILLOW HILL...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3917 8796 3894 8796 3899 8834 3915 8833
TIME...MOT...LOC 0224Z 271DEG 30KT 3907 8819

$$

CHURCHILL
000 
WWUS53 KILX 090241
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
941 PM CDT MON SEP 8 2008

ILC079-090251-
/O.EXP.KILX.SV.W.0266.000000T0000Z-080909T0245Z/
JASPER-
941 PM CDT MON SEP 8 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN JASPER COUNTY EXPIRES
AT 945 PM CDT...

AT 936 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD WEAKENED...THUS 
THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3917 8796 3894 8796 3899 8834 3915 8833
TIME...MOT...LOC 0241Z 271DEG 30KT 3907 8801

$$

CHURCHILL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 7:29 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Sep 8, 7:29 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
729 PM CDT MON SEP 8 2008

.DISCUSSION...
ISSUED 729 PM CDT MON SEP 8 2008

STORMS HAVE INTENSIFIED ALONG THE FRONT...AND WILL BE MOVING INTO
THE SE HALF OF OUR CWA THIS EVENING. UPDATED GRIDS TO INCREASE
POPS AND ADD SEVERE MENTION FOR HAIL AND WIND IN THE EVENING GRIDS.

SHIMON
&&

.AVIATION...
ISSUED 629 PM CDT MON SEP 8 2008...FOR THE 00Z TAFS

A LINE OF FRONTAL CONVECTION HAS JUST DEVELOPED TO THE S OF THE
CWA. THE STRONGEST STORMS APPEAR TO BE MOVING IN A DIRECTION TO
KEEP THEM SE OF DEC...AND THUS SHOULD NOT AFFECT ANY TAF SITES.
MORE SHOWERS AND A FEW STORMS HAVE DEVELOPED IN THE POST FRONTAL
AREA...AND WILL BE AFFECTING SPI VERY SOON...AND WILL GIVE THEM
SOME IFR VIS AND CIGS FOR THE NEXT COUPLE HOURS. THE LINE OF
SHOWERS WEST OF PIA WILL PROVIDE IFR CIGS AND VIS FOR THEM AND BMI
THROUGH LATE EVENING AS WELL. OVERALL...WILL BE KEEPING VIS AND
CIGS DOWN FOR ALL SITES UNTIL LATE TONIGHT...WHEN THE POST FRONTAL
SHOWERS MOVE SE OF THE TAF SITES. ANY CLEARING BEHIND THE LINE OF
SHOWERS MAY PRODUCE FOG IN PIA...SO WILL KEEP A TEMPO IFR VIS FOR
THEM. CLEARING MOST LIKELY WILL NOT REACH ANY OTHER SITES BY
MORNING.

SHIMON
&&

.PREV DISCUSSION...
ISSUED 300 PM CDT MON SEP 8 2008

SHORT TERM...TONIGHT THROUGH THURSDAY...
COLD FRONT HAS BEEN REINFORCED BY MORNING CONVECTION AND HAS BECOME
FAIRLY SHARP FROM PARIS TO NORTH OF EFFINGHAM. AIRMASS AHEAD OF THE
FRONT WAS UNTOUCHED BY MORNING RAINFALL AND HAS BECOME SUFFICIENTLY
UNSTABLE TO SUPPORT LARGE HAIL GIVEN BULK SHEAR OF 40-50 KT AND
MIXED-LAYER CAPE AROUND 1000 J/KG. CONVERGENCE ALONG FRONT IS PRETTY
WEAK...BUT WE HAVE ALREADY MANAGED TO GET AN ISOLATED HAILER WEST OF
PARIS. WILL THEREFORE MENTION SEVERE IN THE SOUTHEAST AHEAD OF THE
FRONT THIS EVENING. THE ASSOCIATED UPPER SHORTWAVE IS NOW MOVING
PRETTY QUICKLY INTO WESTERN IOWA AND NORTHWESTERN MISSOURI...SO
EXPECT THE BULK OF THE CONVECTION TO BE BEFORE MIDNIGHT. AFTER HEFTY
EVENING POPS...THERE SHOULD ONLY BE SOME SCATTERED SHOWERS IN THE
EXTREME EAST/SOUTHEAST AFTER MIDNIGHT.

COOL HIGH PRESSURE WILL THEN BRING DRY WEATHER TO THE FORECAST AREA
THROUGH WEDNESDAY NIGHT. BY THE END OF THE DAY THURSDAY...THE NEXT
COLD FRONT IS FORECAST BY THE NAM TO BE OVER EASTERN IOWA...WHILE
THE GFS HAS IT INTO THE NORTHWESTERN HALF OF ILLINOIS. THEREFORE THE
BEST CHANCES FOR PRECIPITATION APPEARS TO BE THURSDAY NIGHT.
HOWEVER...WILL GO AHEAD OF HAVE SOME CHANCE POPS THURSDAY IN THE
NORTHWEST IN CASE THE FASTER GFS PREVAILS.

LONG TERM...FRIDAY THROUGH MONDAY...
THE THURSDAY/THURSDAY NIGHT COLD FRONT IS EXPECTED TO SLOW ITS
SOUTHWARD PROGRESS AS IT ENCOUNTERS THE UPPER RIDGE ON THE NORTH
FLANK OF HURRICANE IKE. WILL TAKE POPS DOWN IN THE NORTH ON
FRIDAY...BUT KEEP CHANCE POPS GOING FOR THE SOUTH AS THE FRONT
BECOMES MORE SHALLOW AND BECOMES NEARLY STATIONARY.

BY SATURDAY...BOTH THE ECMWF AND GFS MODELS INDICATE ANOTHER UPPER
TROUGH WILL MOVE FROM THE ROCKIES EASTWARD INTO THE PLAINS. THIS
SHOULD PULL THE STATIONARY FRONT NORTHWARD WITH CHANCES FOR RAIN
SPREADING NORTH WITH IT. THE MAIN FORECAST ISSUE BEGINNING WITH THIS
TIME FRAME IS HOW DEEP THE TROUGH WILL BE...AND IF IT WILL PICK UP
IKE AND EJECT IT INTO THE OHIO VALLEY BY NEXT MON. BY 12Z MON...THE
ECMWF HAS THE CENTER OVER SOUTHERN INDIANA..WHILE THE GFS STILL HAS
IT BACK OVER THE ARKLATEX. WILL SIDE WITH THE OFFICIAL HPC FORECAST
AND INDICATE CHANCE POPS CONTINUING SAT INTO SUN NIGHT...THEN SLIGHT
CHANCES ON MONDAY IN THE EAST.

04

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 8, 3:19 PM CDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
319 PM CDT MON SEP 8 2008

ILZ027>031-036>038-040>043-047-048-091100-
CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-
PEORIA-SCHUYLER-STARK-TAZEWELL-WOODFORD-
319 PM CDT MON SEP 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS THE
AREA THIS EVENING...HOWEVER SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FRONTAL BOUNDARY WILL DROP SOUTHWARD AND BECOME NEARLY STATIONARY
ACROSS ILLINOIS LATER THIS WEEK. AS A RESULT...SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-049>057-061>063-066>068-071>073-091100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-
EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MORGAN-MOULTRIE-PIATT-
RICHLAND-SANGAMON-SCOTT-SHELBY-VERMILION-
319 PM CDT MON SEP 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ALONG AND
SOUTH OF I-72 THIS EVENING. SOME OF THE STRONGER STORMS THAT
DEVELOP MAY BE CAPABLE OF PRODUCING GUSTY WINDS AND SMALL
HAIL...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FRONTAL BOUNDARY WILL DROP SOUTHWARD AND BECOME NEARLY STATIONARY
ACROSS ILLINOIS LATER THIS WEEK. AS A RESULT...SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 7:53 PM CDTTornado WarningILXColes, Cumberland, Shelby37 min
Sep 8, 8:06 PM CDTSevere Thunderstorm WarningILXColes, Edgar54 min
Sep 8, 8:28 PM CDTSevere Thunderstorm WarningILXEffingham47 min
Sep 8, 8:28 PM CDTSevere Thunderstorm WarningILXColes, Cumberland30 min
Sep 8, 9:53 PM CDTSevere Thunderstorm WarningILXCrawford23 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.